Another 18 girls claim adverse reactions to the HPV vaccine
Published 13/12/2015 | 02:30
Eighteen more teenage girls say they are suffering acute physical side-effects from the controversial HPV anti-cervical cancer vaccine administered in our schools.
The girls' parents came forward after the Sunday Independent revealed similar claims from 131 young women last weekend.
The fresh allegations come as a senior doctor in Denmark - where the Gardasil drug has been replaced by an alternative - has linked some chronic symptoms to the vaccination. A TV3 documentary, Cervical Cancer Vaccine: Is It Safe?, will air tomorrow at 10pm.
Anna Cannon, a spokesperson for Reactions and Effects of Gardasil Resulting in Extreme Trauma (Regret), a group representing parents all over the country, is calling on the Government to meet with the 143 Irish teenagers now suffering debilitating health issues. "Lives have been turned upside down. Our numbers are growing every day, as parents become aware that their daughter is not an isolated case," she claimed.
Concerns over the vaccine are also growing internationally. In Denmark, one in 500 girls is displaying a range of side-effects. Five regional centres have been set up to treat 1,100 teenage girls.
Japan has stopped recommending the vaccine and petitions have been initiated by experts in Spain and France.
Jesper Mehlsen, director of research at Frederiksberg Hospital in Denmark, told the Sunday Independent: "We have noted a pattern of symptoms in a relatively large group of patients and that these symptoms seem to have a temporal association to the vaccination.
"We have also noted that the same set of symptoms are seen in other countries, but under different names - chronic fatigue, fibromyalgia, chronic regional pain syndrome (CRPS), postural tachycardia syndrome (POTS)," he said. However, Dr Mehlsen also stressed that medical experts are unable to definitively confirm that symptoms are "directly caused" by the HPV vaccine. "We find it very likely that the same observation would be made in Ireland.
However, the HSE and other health service authorities maintain that Gardasil has a "good safety record" and that most common side-effects, including fainting, headaches and nausea, are localised to the time of administration.
A HSE spokesperson said: "HPV vaccines have been licensed for almost 10 years, they have been assessed repeatedly as having an excellent safety and efficacy profile by the World Health Organisation. There has been no evidence that the vaccine causes long-term side effects. The girls in question should be referred by their GPs to the relevant HSE specialist."